Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 9, NWS Columbia, SC

November 15, 20185 counties in Georgia; 12 counties in South Carolina

NWS Columbia, SC issued this freeze warning at Nov 15, 2018, 9:06 AM EST for 5 counties in Georgia; 12 counties in South Carolina. It took effect at Nov 16, 2018, 4:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2018, 9:06 AM EST (14:06 UTC)
In effect from
Nov 16, 2018, 4:00 AM EST
Expired
Nov 16, 2018, 8:00 AM EST
In force
4 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 763 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
372 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
763 m²/s²
0-3 km storm-relative helicity
884 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS72 KCAE 151406
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
906 AM EST Thu Nov 15 2018

...Freeze Warning...

.It will remain cold in the northwest flow between low pressure
lifting farther north of the area and high pressure approaching
from the west. 

GAZ040-063>065-077-SCZ018-022-025-027>031-035>038-041-161300-
/O.NEW.KCAE.FZ.W.0009.181116T0900Z-181116T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Seven Oaks, West Columbia, Cayce, Lexington,
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
906 AM EST Thu Nov 15 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST FRIDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM EST Friday.

* TEMPERATURES...lows 30 to 35. 

* TIMING...4 AM to 8 AM Friday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. 

&&

$$
2 follow-up statements
755 
WWUS72 KCAE 160604
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
104 AM EST Fri Nov 16 2018

...Freeze Warning...
...Lake Wind Advisory Posted...

.It will remain cold in the northwest flow between low pressure
lifting farther north of the area and high pressure approaching
from the west.

GAZ040-063>065-077-SCZ018-022-025-027>031-035>038-041-161300-
/O.NEW.KCAE.LW.Y.0020.181116T0900Z-181116T1200Z/
/O.CON.KCAE.FZ.W.0009.181116T0900Z-181116T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Seven Oaks, West Columbia, Cayce, Lexington,
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
104 AM EST Fri Nov 16 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect until 7 AM EST this morning.

* TEMPERATURES...As low as 33.

* WINDS...Northwest 15 to 25 knots.

* TIMING...4 AM to 8 AM Friday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. Strong 
  winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

SCZ015-016-020-021-026-161200-
/O.NEW.KCAE.LW.Y.0020.181116T0900Z-181116T1200Z/
Lancaster-Chesterfield-Newberry-Fairfield-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Saluda, 
and Ridge Spring
104 AM EST Fri Nov 16 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect until 7 AM EST this morning.

* WINDS...West 15 to 25 knots.

* TIMING...1 AM through 7 AM this morning.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
331 
WWUS72 KCAE 161310
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
810 AM EST Fri Nov 16 2018


GAZ040-063>065-077-SCZ018-022-025-027>031-035>038-041-161415-
/O.EXP.KCAE.FZ.W.0009.000000T0000Z-181116T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Seven Oaks, West Columbia, Cayce, Lexington,
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
810 AM EST Fri Nov 16 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures across the area are rising above freezing and will
continue to warm through the morning, therefore the freeze warning
has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Nov 15, 6:46 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 15, 6:46 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
646 AM EST Thu Nov 15 2018

.SYNOPSIS...
Low pressure will track northeast along the SC coast today.
Widespread rain will continue this morning with cold air damming
across the region. As the low exits the region later this
afternoon, high pressure will build into the forecast area from
the west tonight and Friday. Cool and dry conditions are then
expected Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper low continues to spin near the confluence of the Ohio and
Mississippi rivers early this morning. Deep moisture spreading
northeast from the Gulf of Mexico into Georgia and the
Carolinas. Weak low pressure along the Georgia coast will be
moving northeast along the GA/SC coast today. Strong 850mb-700mb
frontogenesis focused in the SC Piedmont and Upstate...mainly
northwest of the Midlands and CSRA. Current radar at 07z suggest
narrow band of heavy rain from near the CSRA north to the
Upstate where 2+ inches likely. Relatively strong isentropic
lift will continue across the area through the early morning but
deeper moisture flux appears to be focused in the Upstate. Water
vapor indicates drier air in the east Midlands. This may
suggest heavy rain threat limited in the central and north
Midlands. However, will continue the Flood Watch. Rain shifts
north of the area later this morning and early afternoon once
isentropic downglide/cold advection develops as low moves to the
north. However, cold air damming wedge will be slow to
erode...expect considerable cloudiness with some patchy drizzle
in the afternoon. Temperatures below normal in the 40s to low
50s.

Clearing tonight with cold advection. Surface ridge building
northeast from the Gulf coast region and lower Mississippi
Valley. Guidance temperatures suggest a marginal freeze
possible. Winds in the boundary layer appear to stay up with
resulting mixing. Will continue previous forecast with most
areas remaining above freezing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Cool dry high pressure will continue building into the region
Friday with the possibility of frost late Fri night and early
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Weak dry high pressure providing fair and cool weather
Saturday/Sat nt. A cold front, with limited moisture to work
with, will approach from the NW Sunday and pass through Monday,
reinforcing fair and cool conditions thru Tue/Wed.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Restrictions giving way to improving conditions after 15z.

Low pressure along the SC Coast will move northward through the
day with high pressure and drier air building in late this
afternoon and overnight. Rad and satellite imagery show
extensive rain across the terminals with diminishing trend
moving in from central GA. Expect rain and IFR to MVFR
restrictions to continue over the next several hours then
beginning to slowly improve as the low moves away from the area.
Drier air will build back in late this afternoon with all sites
returning to VFR by this evening and remaining so through the
end of the period. Winds will back through the period with
current northerly winds becoming northwesterly this afternoon
then western this evening and overnight.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected Friday through Monday.

&&

.HYDROLOGY...
Another very wet system will move through tonight into Thursday
with an additional 1 to 3 inches of rain possible. This, along
with runoff from even higher amounts upstream north of our
forecast area, provides high confidence of river flooding at
some river forecast points.

&&

.HYDROLOGY...
Heavy rain upstream of area rivers along with runoff resulting
in elevated river levels. High confidence of river flooding at
some forecast points.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until 10 AM EST this morning for GAZ040-063>065-
     077.
SC...Flood Watch until 10 AM EST this morning for SCZ015-016-018-
     020>022-025>028-030.

&&
Hazardous weather outlook, Nov 15, 2:49 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
249 AM EST Thu Nov 15 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-160800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Aiken-
249 AM EST Thu Nov 15 2018

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   River Flood Warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   River Flood Warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ029-031-035>038-041-160800-
Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
249 AM EST Thu Nov 15 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   River Flood Warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   River Flood Warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:05 PM ESTRiver Flood WarningCAEKershaw3 days
Nov 15, 2:33 PM ESTRiver Flood WarningCAEEdgefield, McCormick26 hr

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.